Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Tucson, AZ

August 7, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2018, 4:48 PM MST for Pima County, Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 4:48 PM MST (23:48 UTC)
Expired
Aug 7, 2018, 5:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KTWC 072348
SVRTWC
AZC019-021-080030-
/O.NEW.KTWC.SV.W.0057.180807T2348Z-180808T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
448 PM MST TUE AUG 7 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 530 PM MST.

* At 448 PM MST, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located near San Manuel, or 19 miles
  northeast of Oro Valley, and moving northwest at 10 mph.

* Locations impacted include...
  San Manuel, Oracle, Campo Bonito, Mount Lemmon/Summerhaven and
  Catalina.

This includes Route 77 between mile markers 106 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, large hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3268 11069 3262 11050 3253 11048 3240 11067
      3247 11090
TIME...MOT...LOC 2348Z 120DEG 9KT 3253 11066 

$$
2 follow-up statements
980 
WWUS55 KTWC 080019
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
519 PM MST TUE AUG 7 2018

AZC019-021-080030-
/O.CON.KTWC.SV.W.0057.000000T0000Z-180808T0030Z/
Pima-Pinal-
519 PM MST TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 517 PM MST, a severe and long-lived thunderstorm was located near 
San Manuel, or 20 miles northeast of Oro Valley, moving northwest at 
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
San Manuel, Oracle, Campo Bonito, Mount Lemmon/Summerhaven and
Catalina.

This includes Route 77 between mile markers 106 and 110.
 
LAT...LON 3268 11069 3262 11050 3253 11048 3240 11067
      3247 11090
TIME...MOT...LOC 0017Z 136DEG 19KT 3262 11070 

HAIL...1.00IN
WIND...60MPH
 
$$
162 
WWUS55 KTWC 080030
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
530 PM MST TUE AUG 7 2018

AZC019-021-080038-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-180808T0030Z/
Pima-Pinal-
530 PM MST TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES WILL EXPIRE AT 530 PM MST...
                
The storm which prompted the warning near San Manuel and Oracle has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning will be allowed 
to expire.  

However, gusty winds to 45 mph and heavy rain are still possible 
with this thunderstorm. A strong thunderstorm outflow will continue 
to push northwest from this decaying storm across portions of 
Southeast Pinal county. This outflow will be capable of producing 
localized blowing dust, reducing visibilities below a mile at times. 

LAT...LON 3268 11069 3262 11050 3253 11048 3240 11067
      3247 11090
TIME...MOT...LOC 0028Z 120DEG 9KT 3262 11070 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Aug 7 2018

.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.

&&

.DISCUSSION...Visible satellite imagery early this afternoon
depicted an increasing cu field across southeast AZ along with the
first echoes and lightning strikes of the afternoon via KEMX/NLDN.
Solar insolation has not been an issue today with KTUS up to 104
degrees F so far this afternoon. The ongoing "Gulf Surge" as
indicated by increased dewpoints (5-10 degrees higher than 24 hours
ago) from Tucson/Nogales westward will aid additional thunderstorm
development this afternoon into this evening. The Day 1 Outlook from
SPC places much of the CWA in a marginal risk for severe storms due
to a wind threat. With anywhere from 15-25 kts of easterly flow in
the mid-levels, thunderstorms are expected to push off the terrain
and sustain into the valleys without much trouble. This scenario has
continued to be depicted well by multiple CAMs including the U of A
WRFs and HRRR, with storms rolling off the Mogollon Rim and
progressing west/southwestward this evening.

As such, patchy blowing dust was added into the forecast for
portions of Pinal and northern Pima Counties between 8/00Z and 8/06Z
this evening to account for potential strong outflows. For Tucson,
it seems the best chance of measurable rain and thunderstorms
increases this evening and continues through about midnight. For the
rest of the CWA, convection should gradually decrease in coverage
late tonight, with the bulk of precip expected to end by sunrise
Wednesday. With the later start and peak of convective activity,
have decided to let the Excessive Heat Warning continue for portions
of southeast Arizona through 8 PM MST this evening.

Hurricane John is currently spinning south of the tip of Baja
California with category 2 max sustained winds of 105 mph. It is
progged to become a major hurricane (>110 mph max sustained winds)
by the next forecast update from the NHC. Though John will remain
out to sea/west of the Baja, additional moisture will be advected
north and northeastward into Arizona over the next several days.
This will be compounded by strong ridging over the western CONUS and
quasistationary high pressure located over eastern Nevada or western
Utah, putting Arizona under easterly flow. As a result, a marked
upswing in showers and thunderstorms across southeast Arizona will
occur into the upcoming weekend with PoPs above climo for most
locations. The exact timing and locations are TBD, but model
solutions are favoring late evening/overnight activity into Saturday
morning.

Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.

&&

...AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will develop through the afternoon continuing
into the evening hours, gradually decreasing in coverage overnight.
FEW-BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.

&&

.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:

                            Tuesday, August 7
                          Forecast  Record/Year
TUCSON INTL AIRPORT          106      108/1995
BISBEE-DOUGLAS AIRPORT        99      101/2012
AJO                          109      112/1995
KITT PEAK                     89       94/1977
ORGAN PIPE CACTUS            107      113/1995
PICACHO PEAK                 107      113/1995
SAFFORD AG STATION           104      106/1995
SIERRA VISTA FD               96      100/1911
TOMBSTONE                     96      101/2015
WILLCOX                       98      102/2012

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning through 8 PM MST this evening for
 AZZ502-504-506-509.

&&

Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 3:49 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST TUE AUG 7 2018

AZZ506-507-509-511-072315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
349 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm near
Klondyke, moving southwest at 5 mph. Additional thunderstorms will
become strong in the next half hour.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may also be occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11032 3279 11021 3256 11047 3291 11047
TIME...MOT...LOC 2247Z 055DEG 6KT 3283 11035
Special weather statement, Aug 7, 4:27 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
427 PM MST TUE AUG 7 2018

AZZ506-511-080015-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
427 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
515 PM MST...

At 427 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Mammoth to 9 miles
southeast of San Manuel. Movement was southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 11064 3252 11066 3252 11045 3295 11045
TIME...MOT...LOC 2327Z 040DEG 12KT 3286 11050 3253 11050
Special weather statement, Aug 7, 4:31 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST TUE AUG 7 2018

AZZ502-503-080000-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-
431 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 500 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sasabe, or 32 miles west of Nogales, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to heavy flows in normally dry washes and roadway dips.

Locations impacted include...
Arivaca, Sasabe and Junction Of Highway 286 And Arivaca Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 11127 3143 11137 3151 11162 3173 11150
TIME...MOT...LOC 2329Z 066DEG 7KT 3153 11145

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:18 PM MSTAreal Flood AdvisoryTWCGreenlee87 min
Aug 6, 6:04 PM MSTDust Storm AdvisoryTWCCochise23 min
Aug 7, 2:59 AM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal17 hr
Aug 7, 3:49 PM MSTSpecial Weather StatementTWCGraham26 min
Aug 7, 4:27 PM MSTSpecial Weather StatementTWC48 min
Aug 7, 4:31 PM MSTSpecial Weather StatementTWC29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.